Skip to main content

A note on the higher order Turán inequalities for k-regular partitions

Abstract

Nicolas [8] and DeSalvo and Pak [3] proved that the partition function p(n) is log concave for \(n \ge 25\). Chen et al. [2] proved that p(n) satisfies the third order Turán inequality, and that the associated degree 3 Jensen polynomials are hyperbolic for \(n \ge 95\). Recently, Griffin et al. [5] proved more generally that for all d, the degree d Jensen polynomials associated to p(n) are hyperbolic for sufficiently large n. In this paper, we prove that the same result holds for the k-regular partition function \(p_k(n)\) for \(k \ge 2\). In particular, for any positive integers d and k, the order d Turán inequalities hold for \(p_k(n)\) for sufficiently large n. The case when \(d = k = 2\) proves a conjecture by Neil Sloane that \(p_2(n)\) is log concave.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Chen, W.Y.C.: The spt-function of Andrews. London Mathematical Society Lecture Note Series, pp. 141–203. Cambridge University Press (2017)

  2. 2.

    Chen, W.Y.C., Jia, D.X.Q., Wang, L.X.W.: Higher order Turán inequalities for the partition function. Trans. Am. Math. Soc. 372(3), 2143–2165 (2019)

    Article  Google Scholar 

  3. 3.

    DeSalvo, S., Pak, I.: Log-concavity of the partition function. Ramanujan J. 38(1), 61–73 (2015)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Dimitrov, D.K.: Higher order Turán inequalities. Proc. Am. Math. Soc. 126(7), 2033–2037 (1998)

    Article  Google Scholar 

  5. 5.

    Griffin, M., Ono, K., Rolen, L., Zagier, D.: Jensen polynomials for the Riemann zeta function and other sequences. Proc. Natl. Acad. Sci. USA 116(23), 11103–11110 (2019)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Hagis Jr., P.: Partitions with a restriction on the multiplicity of the summands. Trans. Am. Math. Soc. 155, 375–384 (1971)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Larson, H., Wagner, I.: Hyperbolicity of the partition Jensen polynomials. Res. Number Theory 5(2), 19 (2019)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Nicolas, J.-L.: Sur les entiers \(n\) pour lesquels il y a beaucoup de groupes abéliens d’ordre \(n\). Ann. l’Institut Fourier 28(4), 1–16 (1978)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Obrechkoff, N.: Zeros of polynomials. Bulgian Academy of Science (Sofia), 1963. (in Bulgarian). English translation (by I. Dimovski and P. Rusev) published by The Marin Drinov Academic Publishing House, Sofia (2003)

  10. 10.

    Pólya, G.: Über die algebraisch-funktionentheoretischen Untersuchungen von J. L. W. V. Jensen. Kgl. Danske Videnskab. Selska Matematisk-fysiske meddelelser 7, 3–33 (1927)

    Google Scholar 

  11. 11.

    Schur, J., Pólya, G.: Über zwei Arten von Faktorenfolgen in der Theorie der algebraischen Gleichungen. J. Reine Angew. Math. 144, 89–113 (1914)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Szegö, G.: On an inequality of P. Turán concerning Legendre polynomials. Bull. Am. Math. Soc. 54, 401–405 (1948)

    Article  Google Scholar 

Download references

Authors' contributions

We would like to thank Ken Ono for suggesting this problem and his guidance.

Author information

Affiliations

Authors

Corresponding author

Correspondence to William Craig.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

We acknowledge the support of NSF Grant # DMS-1601306.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Craig, W., Pun, A. A note on the higher order Turán inequalities for k-regular partitions. Res. number theory 7, 5 (2021). https://doi.org/10.1007/s40993-020-00228-8

Download citation